Jump to content

George, 1987 Clinical consequences of abrupt drug withdrawal.


Altostrata
 Share

Recommended Posts

  • Administrator

Withdrawal symptoms from neuroleptic drugs, including antidepressants, have long been recognized.

 

Med Toxicol Adverse Drug Exp. 1987 Sep-Oct;2(5):367-82.
Clinical consequences of abrupt drug withdrawal.
George CF1, Robertson D.

Abstract at www.ncbi.nlm.nih.gov/pubmed/3312931

Syndromes due to the abrupt withdrawal of drug treatment occur mainly with adrenal corticosteroids and agents with an action on either the cardiovascular system or central nervous system. The abrupt withdrawal of antihypertensive therapy typically results in symptoms of overactivity in the sympathetic nervous system. Clonidine and beta-adrenoceptor antagonists are clinically the most important of these agents, but numerous other drugs have been implicated. Overall, the problem is small when viewed in the context of the huge scale of prescribing of antihypertensive medicines. A more serious problem is the occurrence of crescendo angina following the abrupt withdrawal of beta-adrenoceptor antagonists. Although other factors may be involved, adaptive up-regulation of beta-adrenoceptor density is the most likely cause of crescendo angina, and renders the patient more susceptible to sympathetic nervous stimulation following withdrawal of treatment. Besides leading to a recrudescence of the disease being treated, the withdrawal of corticosteroids can cause a variety of syndromes. In particular, problems can arise as a result of treatment-induced suppression of the hypothalamic-pituitary-adrenal (HPA) axis. Another steroid withdrawal syndrome of unknown aetiology, without significant abnormalities of the HPA axis occurring, has been described. Benign intracranial hypertension may rarely follow steroid withdrawal in children. The syndromes associated with withdrawal of drugs which have an action on the CNS are poorly understood. Withdrawal of neuroleptic drugs can be followed by symptoms that resemble those described following withdrawal of anticholinergic drugs, and those agents with the greatest muscarinic-receptor-blocking properties are those which are most frequently implicated. However, the less common withdrawal dyskinesias are thought to reflect up-regulation of dopaminergic receptors during long term treatment. Gastrointestinal symptoms predominate following the abrupt withdrawal of antidepressants but hypomania and an 'akathisia-like' syndrome have been reported. Barbiturates are no longer recommended as hypnotics because of severe effects of withdrawal and the existence of safer alternatives. Short acting barbiturates can be withdrawn by replacement with either phenobarbitone (phenobarbitol) or diazepam and subsequent gradual reduction in dose. The recognition of dependency on benzodiazepines has been slow because of the similarity of mild withdrawal symptoms to the original problem which led to treatment being offered.(ABSTRACT TRUNCATED AT 400 WORDS)

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy